Iowa, 2017Hail and Damaging Winds in Iowa, June 22, 2017
June 22, 2017 · NWS DMX · 9 events in 3 counties and zones
A cold front moved across Iowa during the day and evening of the 22nd, producing storms capable of damaging winds and severe hail. The environment at the time was fairly unstable with 100 mb MLCAPE values in excess of 1000-1500 J/kg and decent effective bulk shear values around 40 kts along the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $100,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Iowa during the day and evening of the 22nd, producing storms capable of damaging winds and severe hail. The environment at the time was fairly unstable with 100 mb MLCAPE values in excess of 1000-1500 J/kg and decent effective bulk shear values around 40 kts along the cold front. While a number of storms initiated along and ahead of the frontal boundary, two areas were able to produce severe storms. The first of which traversed Butler County with damaging winds and quarter sized hail and the second through parts of Polk and Marion counties producing primarily damaging winds and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 2:02 PM CST, 5 hours 49 minutes earlier.
Area forecast discussion, Jun 22, 2:02 PM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
302 PM CDT Thu Jun 22 2017
.SHORT TERM.../Tonight through Friday/
Issued at 300 PM CDT Thu Jun 22 2017
The focus of the short term forecast is the potential for strong
to severe thunderstorms tonight into early Friday morning.
Scattered showers and isolated thunderstorms have festered through
the afternoon across portions of south central Iowa. Convection
has been focused along 20 knot jet axis and weak MCV tracking
along the Missouri state line.
The next round of thunderstorms will initiate near an advancing
cold front. At 300 PM, front extends near Sioux City to Mason
City. The front will begin to surge southeast with shortwave
aloft moving through the Northern Plains aiding convective
initiation. Ahead of the front, an unstable airmass is in place
with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged
near 30-45 knots. Strong to marginally severe thunderstorms are
expected with damaging winds and hail possible.
Showers and thunderstorms will end over south central Iowa by 6
AM Friday. Surface high pressure will build over the Dakotas with
a cooler and drier airmass spreading over the Midwest. A Northwest
wind will be increasing during the afternoon with a tightening
pressure gradient. Highs will be unseasonably cool with 70s for
most locations.
.LONG TERM.../Friday night through Thursday/
Issued at 300 PM CDT Thu Jun 22 2017
Highlights of the extended forecast include a continuation of
below average temperatures through the middle of next week with
chances for precipitation mid to late next week.
Surface high pressure will build from the Northern Plains into
the Ozarks through Monday. The associated airmass will bring highs
in the 70s with lows in the upper 40s and 50s. Dry conditions are
expected with the exception of Saturday afternoon in north
central Iowa. A shortwave trough digging over the Midwest and
daytime heating will create enough instability for a few showers
and isolated thunderstorms.
An upper ridge begins to build into the Plains on Tuesday. The
pressure gradient will begin to increase across the Plains ahead
of a leeside trough. Chances for showers and thunderstorms will be
on the increase with return flow developing along with
temperatures returning to near to above average.
&&
.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1234 PM CDT Thu Jun 22 2017
While storms have moved away from most TAF sites, KDSM will
continue to battle scattered storms early in the 18z issuance
period. Then all TAF sites will battle storms this evening with
cold frontal passage. Overall, VFR conditions expected, but may
see conditions fall to MVFR at times, especially with stronger
storms and frontal passage itself. Hints at some fog post frontal
passage, but confidence in winds going light enough not there to
introduce any at KFOD/KMCW/KALO, so have held off.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Angle
LONG TERM...Angle
AVIATION...Curtis
Hazardous weather outlook, Jun 22, 2:31 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Thu Jun 22 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-232045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
331 PM CDT Thu Jun 22 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Numerous thunderstorms will develop near and along an advancing
cold front through tonight. There will be a slight risk of severe
weather with large hail, damaging wind and locally heavy rains the
primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorm chances return to the forecast Tuesday Night and
Wednesday. The severe weather potential during these times will be
better determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed from late this afternoon into the evening.
Event by event
4 thunderstorm wind, 4 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Butler
- When
- June 22, 7:51 PM CST to 8:14 PM CST
- Where
- Butler County, 0.77 mi WNW of Aredale to 1.06 mi SSW of Allison Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.833, -93.015
Emergency manager reported a nearly 2 mile wide path of shredded corn and beans from wind-driven hail. Path extended from near Aredale to Allison in Butler county. This is a delayed report from the Butler County EM. Time estimated from radar.
Hail, Butler
- When
- June 22, 7:59 PM CST
- Where
- Butler County, 1.23 mi SE of Aredale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -92.980
Trained spotter reported quarter sized hail.
Hail, Butler
- When
- June 22, 8:03 PM CST
- Where
- Butler County, 1.38 mi N of Dumont
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -92.970
Law enforcement reported dime to nickel sized hail just north of Dumont. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Butler
- When
- June 22, 8:07 PM CST
- Where
- Butler County, 0.51 mi E of Bristow
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.770, -92.910
Emergency manager reported a large tree down across the road. The is a delayed report from the Butler County EM and time estimated from radar.
Hail, Butler
- When
- June 22, 8:10 PM CST
- Where
- Butler County, 1.23 mi NE of Bristow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.780, -92.900
Trained spotter reported quarter sized hail.
Hail, Butler
- When
- June 22, 8:15 PM CST
- Where
- Butler County, 0.86 mi SE of Allison Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.760, -92.790
Trained spotter reported quarter sized hail.
Thunderstorm Wind, Polk
- When
- June 22, 9:07 PM CST
- Where
- Polk County, 0.63 mi SW of Polk City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.765, -93.730
Trained spotter reported an 18 diameter tree branch down near the sports complex. This is a delayed report and time estimated from radar.
Heavy Rain, Polk
- When
- June 22, 9:30 PM CST to 11:30 PM CST
- Where
- Polk County, 2.07 mi N of Ft Des Moines
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -93.630
Trained spotter reported heavy rainfall of 2.10 inches.
Thunderstorm Wind, Marion
- When
- June 22, 10:56 PM CST
- Where
- Marion County, Knoxville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.320, -93.100
Emergency manager reported upwards of 25 or so trees and or limbs downed onto roadways, with one on top of a passenger car. Power lines were also down around the area and a transformer was on fire from sustained damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flood in Pennsylvania, June 22 to 23, 20171 death · $8,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Damaging Winds and Lightning Strike in Ohio, June 22, 20171 injured · $143,000 · 64 kt wind · 5 events
- Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017$46,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Damaging Winds in Georgia, June 22, 2017$24,000 · 55 kt wind · 9 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
- Hail and Damaging Wind in South Dakota, June 22, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706339, 706341, 706342, 706343, 706344, 706345, 706346, 706348, 706347.